| Model Number |
400SMTHXSFT0208 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/16/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle meningeal artery using penumbra smart coils (smart coil), a non-penumbra microcatheter, and a non-penumbra catheter.During the procedure, the physician placed a smart coil in the target vessel using the microcatheter.While attempting place another smart coil in the target vessel, the physician experienced resistance when advancing the smart coil in the middle of the microcatheter.It was also reported that the introducer sheath was properly aligned inside the hub of the microcatheter.Therefore, smart coil was removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed a pusher assembly kink and an offset coil wind on the embolization coil.This damage was likely a result of advancement against resistance during the procedure.During functional testing, the smart coil was advanced through its introducer sheath and a demonstration microcatheter without an issue.The root cause of resistance during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the resistance during the procedure.